Tornadoes · United States · Indiana · 2018
EF0 tornado, Badger Grove, Indiana, August 15, 2018
This EF0 tornado ran 0.3 miles across White County on August 15, 2018, touching down at 8:07 PM EDT and reaching 22 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 15, 2018
- Touchdown
- 8:07 PM EDT (00:07 UTC)
- Lifted
- 8:10 PM EDT (00:10 UTC)
- On the ground
- 3 minutes
- Path length
- 0.3 miles (0.4 km)
- Path width
- 22 yards (20 m)
- Deaths
- 0
- Injuries
- 0
- County
- White County
- Touchdown point
- 40.567, -86.953
- Lift-off point
- 40.570, -86.953
- Record number
- 1808151807-01
The damage survey
5 damage points were recorded along this path by NWS IWX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 65 mph.
- apparent damage. drone flyover complete.
- Drone indicated convergent pattern in flattened corn stalks. Unable to rate.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A weak disturbance, abundant moisture and localized shear allowed low topped showers to develop across White and Cass counties. One of the showers produced a brief, weak tornado.
A drone survey indicated that numerous crops were pushed down in a convergent path in a field south of County Road 1250 South. A residence on the north side of the road suffered minor shingle damage with a nearby barn losing part of its roof and a tree uprooted in the yard. The tornado quickly lifted after impact the residence. Maximum winds of 60 to 65 mph are estimated.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the tornado touched down at Aug 15, 7:07 PM EDT, 1 hour earlier.
Area forecast discussion, Aug 15, 7:07 PM EDT, 1 hour before
Area Forecast Discussion National Weather Service Northern Indiana 707 PM EDT Wed Aug 15 2018 .SYNOPSIS... Issued at 330 PM EDT Wed Aug 15 2018 Scattered showers and a few thunderstorms are expected tonight and Thursday as an upper level disturbance lifts through. Lows tonight will drop to near 70, with highs on Thursday near 80 degrees. Another system moves through on Friday with chances for showers and thunderstorms. This will be followed by a dry weekend as high pressure builds in. Highs over the weekend will reach the low 80s. && .SHORT TERM...(This Evening through Thursday) Issued at 330 PM EDT Wed Aug 15 2018 Mid level shortwave and associated weak sfc reflection over the Missouri Valley as of this writing will advance slowly ene tonight and Thursday. The wave itself will dampen as it approaches, however excellent moisture transport within the ramping/leading LLJ core should focus scattered to numerous showers and perhaps some embedded thunder later this afternoon into tonight. A small scale, convectively aided, vort and more focused convergence within moisture channel looks to overlap into southern and eastern portions of the forecast area during this time where higher PoPs were retained. Deep warm cloud layer and precipitable water values increasing to near 2 inches may lead to locally heavy rainfall. Showers may linger into Thursday morning, especially east of I-69. Lesser shower coverage expected elsewhere in the morning/early afternoon before iso-sct convection refires mid-late aftn thanks to diurnal heating and a lingering low level boundary/lake breeze. Clouds and scattered pcpn will limit highs to the upper 70s/low 80s tomorrow otherwise. && .LONG TERM...(Thursday Night through Wednesday) Issued at 330 PM EDT Wed Aug 15 2018 Chances for an additional round of showers/thunder will persist into Friday as trailing shortwave energy pivots through. This will be followed by a dry/seasonable weekend as high pressure builds in behind Friday's wave. Next pv anomaly looks rather robust in nw flow later Monday/Tuesday per last several model cycles. This could present a round of more intense convection during this time, though details (timing/intensity) remain sketchy at this forecast range. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 707 PM EDT Wed Aug 15 2018 Discernible but weakening mcv near KGUS will continue newd short term as mid level precip echoes invof KFWA diminish. Better low level theta-e/moisture advection seen rapidly advancing newd out of srn IL/srn IN ahead of secondary/stronger disturbance lifting out of ern MO. This should spurn more sig shower/storm development toward midnight south and borne out in like minder recent CAMS solutions. KSBN generally sits in splitsville void of any sig vertical motion and have dropped much of prior precip mention. Nevertheless backing to serly sfc flow and ramping low level moisture advection will yield deteriorating cigs and vsbys overnight with widespread MVFR and local IFR conditions which will be slow to improve through Thu morning. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Steinwedel SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...T Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 15, 5:09 AM EDT, 14 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 509 AM EDT Wed Aug 15 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-160915- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 509 AM EDT Wed Aug 15 2018 /409 AM CDT Wed Aug 15 2018/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. There is a good chance for thunderstorms today; however, the storms are not expected to become severe. Locally heavy rain is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Periodic chances of thunderstorms will continue into next week. Severe storms are not forecast, but locally heavy rain is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-160915- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 509 AM EDT Wed Aug 15 2018 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and tonight. Thunderstorms are possible today, but severe storms are not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Periodic chances of thunderstorms will continue into next week. Severe storms are not forecast.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 00:00Z
0.1 hours before the tornado, 147 km from the path. August 16, 2018.
- Mixed-layer CAPE
- 243 J/kg
- Mixed-layer CIN
- -24 J/kg
- Surface CAPE
- 1273 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.2 K/km
Lincoln, IL (KILX), 12:00Z
11.9 hours after it, 147 km from the path. August 16, 2018.
- Mixed-layer CAPE
- 548 J/kg
- Mixed-layer CIN
- -8 J/kg
- Surface CAPE
- 1144 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
The surface observations
Lafayette (LAF), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:10 UTC | 120° 6 kt | 1014.2 | -RA BR | |||
| 22:13 UTC | 71 | 70 | 120° 6 kt | 1014.2 | +RA BR | |
| 22:15 UTC | 120° 8 kt | 1014.2 | RA BR | |||
| 22:20 UTC | 130° 5 kt | 1014.2 | RA BR | |||
| 22:21 UTC | 71 | 70 | 140° 5 kt | 1014.2 | RA BR | |
| 22:25 UTC | 120° 5 kt | 1014.2 | -RA BR | |||
| 22:30 UTC | 110° 7 kt | 1014.2 | -RA BR | |||
| 22:35 UTC | 120° 7 kt | 1013.9 | +RA BR | |||
| 22:39 UTC | 71 | 70 | 110° 7 kt | 1013.9 | +RA BR | |
| 22:40 UTC | 100° 7 kt | 1013.9 | +RA BR | |||
| 22:45 UTC | 130° 8 kt | 1013.9 | RA BR | |||
| 22:50 UTC | 220° 4 kt | 1013.9 | +RA BR | |||
| 22:54 UTC | 71 | 71 | 3 kt | 1013.9 | RA BR | |
| 22:55 UTC | 130° 3 kt | 1013.9 | RA BR | |||
| 22:56 UTC | 71 | 71 | 130° 3 kt | 1013.9 | RA BR | |
| 23:00 UTC | 0° 0 kt | 1013.9 | -RA BR | |||
| 23:05 UTC | 120° 3 kt | 1013.9 | -RA BR | |||
| 23:10 UTC | 160° 3 kt | 1013.9 | -RA BR | |||
| 23:11 UTC | 71 | 70 | 3 kt | 1013.9 | -RA BR | |
| 23:15 UTC | 110° 4 kt | 1013.9 | -RA BR | |||
| 23:20 UTC | 100° 4 kt | 1013.9 | -RA | |||
| 23:25 UTC | 120° 7 kt | 1013.9 | BR | |||
| 23:30 UTC | 120° 6 kt | 1013.5 | ||||
| 23:35 UTC | 120° 5 kt | 1013.5 | ||||
| 23:40 UTC | 130° 5 kt | 1013.5 | ||||
| 23:45 UTC | 120° 6 kt | 1013.5 | BR | |||
| 23:50 UTC | 130° 3 kt | 1013.5 | ||||
| 23:54 UTC | 72 | 71 | 3 kt | 1013.5 | ||
| 23:55 UTC | 160° 3 kt | 1013.5 | ||||
| 00:00 UTC | 130° 3 kt | 1013.5 | ||||
| 00:01 UTC | 72 | 71 | 130° 3 kt | 1013.5 | ||
| 00:05 UTC | 130° 3 kt | 1013.5 | ||||
| 00:10 UTC | 130° 3 kt | 1013.5 | ||||
| 00:15 UTC | 150° 3 kt | 1013.5 | ||||
| 00:20 UTC | 130° 3 kt | 1013.5 | ||||
| 00:25 UTC | 130° 3 kt | 1013.5 | ||||
| 00:30 UTC | 140° 4 kt | 1013.9 | ||||
| 00:35 UTC | 140° 4 kt | 1013.9 | ||||
| 00:40 UTC | 140° 3 kt | 1013.9 | ||||
| 00:45 UTC | 130° 3 kt | 1013.5 | ||||
| 00:50 UTC | 130° 3 kt | 1013.9 | ||||
| 00:54 UTC | 71 | 71 | 140° 3 kt | 1013.9 | ||
| 00:55 UTC | 140° 3 kt | 1013.9 | ||||
| 01:00 UTC | 130° 3 kt | 1013.9 | ||||
| 01:01 UTC | 71 | 70 | 130° 3 kt | 1013.9 | ||
| 01:05 UTC | 140° 3 kt | 1013.9 | ||||
| 01:10 UTC | 150° 4 kt | 1013.9 | ||||
| 01:15 UTC | 0° 0 kt | 1013.9 | ||||
| 01:20 UTC | 0° 0 kt | 1013.9 | ||||
| 01:25 UTC | 150° 3 kt | 1013.9 | ||||
| 01:30 UTC | 150° 3 kt | 1013.9 | ||||
| 01:35 UTC | 140° 3 kt | 1014.2 | ||||
| 01:40 UTC | 150° 3 kt | 1014.2 | ||||
| 01:42 UTC | 72 | 70 | 150° 3 kt | 1014.2 | ||
| 01:45 UTC | 150° 3 kt | 1014.2 | ||||
| 01:50 UTC | 160° 3 kt | 1014.2 | ||||
| 01:52 UTC | 71.6 | 71.6 | 150° 4 kt | 1014.2 | ||
| 01:54 UTC | 71 | 70 | 150° 3 kt | 1014.2 | ||
| 01:55 UTC | 150° 3 kt | 1014.2 | ||||
| 02:00 UTC | 140° 3 kt | 1014.2 | ||||
| 02:05 UTC | 140° 3 kt | 1014.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Indianapolis radar (KIND), 112 km away, was scanning. The volume nearest the touchdown began at 00:07 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:07 UTC | TORNADO | 1 Se Badger Grove | White, IN | NWS STORM SURVEY CONCLUDED WEAK EF-0 TORNADO TOUCHED DOWN. CROP AND TREE DAMAGE WERE NOTED ALONG WITH SOME SHINGLES BLOWN OFF A HOUSE. A NEARBY BARN HAD PART OF ITS ROOF RIPPED UP AND DETACHED. PATH LENGTH OF 0.26 MILES, |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2018 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.